Illinois, 2019Damaging Winds in Illinois, July 17, 2019
July 17, 2019 · NWS LSX · 6 events in 5 counties and zones
Several areas of storms affecting the region. Some of the storms were severe with numerous reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several areas of storms affecting the region. Some of the storms were severe with numerous reports of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 11:11 AM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 17, 11:11 AM CST, 3 hours 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1211 PM CDT Wed Jul 17 2019
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 304 AM CDT Wed Jul 17 2019
As anticipated, hot and humid conditions will return to the area
today. Heat will increase in intensity with time. Aside from the
heat, additional issues have been introduced to the forecast
regarding thunderstorm potential this afternoon into late tonight.
Initial concerns are rather minimal as IR satellite shows cloud
cover continuing to be pulled east with our previous system.
Behind this, ample surface moisture lingers with narrowing
dewpoint depressions. This has resulted in patchy fog across
portions of the area, mainly east of the Mississippi River, where
some cloud cover remains. Fog will also be possible along rivers
through sunrise before quickly burning off through mid-morning.
The biggest challenge in the forecast comes in the form of
afternoon convection across portions of central Missouri. Multiple
shortwaves are progged to run the eastern edge of the building
upper ridge, along the increasing CAPE gradient. This brings the
potential for multiple convective complexes with increasing
uncertainty later in the day.
The first of these waves is expected to develop over central
Missouri from late morning into early afternoon, traveling
southeast through the late afternoon and evening. Multiple pieces
of guidance portray SBCAPE building over 3000-4000+ J/kg with a
tight gradient lying through central Missouri. The main question,
as mentioned in earlier updates, is how well this overcomes the
upper height rises. That said, NAMNest has shown potential in
producing this wave in various runs over the last couple of days
and is now hanging on to this solution. This lends bit more
confidence as CAMs jump on board in some fashion/degree. Best
chances will be over far west/southwest sections of the CWA.
Sounding profiles suggest heavy rain and hail will be the most
likely result with the strongest storms. Localized downbursts are
also possible.
Later this afternoon and evening, the concern shifts to the
north (Minnesota/Iowa), where a strong LLJ, corridor of
impressive mid-level lapse rates, ample moisture and shortwave
energy combine to aid in the development of additional
thunderstorms. This is where the forecast becomes quite tricky,
as multiple waves are possible. Location and evolution is quite
uncertain with highest probabilities for an MCS running along the
MN/IA border through northern Illinois. However, an initial wave
once again catches mean flow out of the northwest and travel the
CAPE gradient to the tri-state (IA/MO/IL) area after 00z.
Placement of the gradient and progress of the upper ridge may
determine how well this relates to reality. Regardless, a slight
risk has been issued to account for later potential and cover this
uncertainty. This second wave will have more potential to produce
severe weather. Therefore, trends will to monitored through the
afternoon to account for any changes. For now, only slight chance
PoPs were placed over far northern sections of the CWA.
Otherwise, the main story will continue to be the heat with high
reaching the low and mid-90s today and bumping up a few degrees
into the mid and upper 90s Thursday. Heat indices are expected to
range from 100-110F, locally higher in urban areas.
Maples
.LONG TERM... (Thursday Night through Tuesday)
Issued at 304 AM CDT Wed Jul 17 2019
Medium range models continue to be very consistent for Thursday
night through Saturday. The upper level ridge currently over the
northern Gulf is forecast to strengthen and build north into the
Mississippi Valley. Persistent south-southwest flow will reinforce
antecedent humid conditions in the wake of Barry, and plenty of
strong July sunshine along with the building ridge should push
temperatures in the mid and upper 90s. Heat index values should
reach 100-110 both days, and the heat warning/advisory look like
they're in good shape for those periods.
Sunday continues to be a lower confidence forecast with respect to
excessive heat as the upper ridge begins breaking down in response
to a shortwave moving through the Midwest. This pushes a cold front
into northern Missouri on Sunday with precipitation developing along
and ahead of it as far south as the I-70 corridor Sunday afternoon.
The GFS has been more bullish than the ECMWF with this front over
the past few days, but the EC is trending more toward the faster GFS
this morning. With the potential for increasing clouds and
afternoon thunderstorms the heat index may not get into
warning/advisory criteria Sunday afternoon/evening. Will therefore
not extend the headlines at this time.
The GFS continues to be more aggressive in pushing the front south
Sunday night and Monday with the northward wind shift all the way
through Missouri into Arkansas by 12Z Monday morning while the EC
lags back around the I-70 corridor at that time. Regardless, both
models show cooler temperatures with the potential for precipitation
on Monday, and then northerly flow on Tuesday as a highly amplified
upper level pattern gets locked in over the CONUS with a trough east
of the Mississippi and a Ridge over the Rockies.
Carney
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1205 PM CDT Wed Jul 17 2019
VFR through the TAF period with wind mostly under 10 kts. Added
VCTS to STL, CPS as weak frontal boundary will be focus for
isolated thunderstorms and at UIN with the line of thunderstorms
in Iowa at 17Z, could move across the UIN terminal later this
afternoon.
SPECIFICS FOR KSTL:
VFR through the period, with isolated thunderstorms this evening
and afternoon, ending quickly around sunset.
Sally
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Saturday for Audrain MO-
Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Saint Charles MO-Saint Francois MO-Saint Louis
City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-Warren
MO-Washington MO.
Heat Advisory until 8 PM CDT Saturday for Iron MO-Madison MO-
Reynolds MO.
IL...Excessive Heat Warning until 8 PM CDT Saturday for Adams IL-Bond
IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
IL.
&&
WFO LSXHazardous weather outlook, Jul 17, 3:11 AM CST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 AM CDT Wed Jul 17 2019
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 AM CDT Wed Jul 17 2019
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance for thunderstorms across parts of central and
southeast Missouri this afternoon and evening. There is a slight
chance for thunderstorms over sections of far northeast Missouri late
this evening into tonight. There is a slight risk that a few storms
could be severe with the main threats being hail and damaging wind.
Very hot and humid conditions are expected today. Please refere to
the excessive heat warning for more details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance for thunderstorms over portions of the area from
late Satuday through Tuesday.
Very hot and humid conditions are expected to continue through
Saturday. Please refer to the excessive heat warning and heat
advisory for more details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into this evening.
Maples
In the hours before
Special weather statement, Jul 17, 2:27 PM CST, 18 minutes before
Special Weather Statement
National Weather Service St Louis MO
327 PM CDT Wed Jul 17 2019
ILZ095>097-MOZ019-027-172115-
Brown IL-Adams IL-Pike IL-Marion MO-Lewis MO-
327 PM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIKE...ADAMS AND
WESTERN BROWN COUNTIES IN WEST CENTRAL ILLINOIS...NORTH CENTRAL
MARION AND SOUTHEASTERN LEWIS COUNTIES IN NORTHEASTERN MISSOURI UNTIL
415 PM CDT...
At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burnside to near West Point to near
Maywood. Movement was east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Quincy, Quincy Regional Airport, Mount Sterling, Barry, Camp Point,
Payson, Mendon, La Grange, Clayton, Golden, Beverly, Buckhorn,
Maywood, Adams, Kingston, Burton, Ursa, Liberty, Richfield and
Loraine.
This includes Interstate 172 between exits 10 and 19.
This also includes Wakonda State Park and Siloam Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Illinois...and northeastern Missouri.
LAT...LON 4019 9091 4011 9091 4010 9070 4009 9070
4008 9067 4005 9068 4003 9063 3969 9106
3996 9163 4020 9140
TIME...MOT...LOC 2027Z 288DEG 32KT 4047 9101 4029 9111 3996 9153
GosselinThunderstorm Wind, Adams
- When
- July 17, 2:45 PM CST
- Where
- Adams County, Quincy
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.930, -91.400
Thunderstorm winds snapped off a large tree which then fell onto a garage destroying it as well as the car that was parked in it. A nearby home sustained moderate roof damage. The tree also pulled down a nearby power line.
Thunderstorm Wind, Brown
- When
- July 17, 3:15 PM CST
- Where
- Brown County, 0.78 mi NE of Mt Sterling to Mt Sterling
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.987, -90.758
Thunderstorm winds blew down numerous large tree limbs around town.
Thunderstorm Wind, Pike
- When
- July 17, 3:15 PM CST to 3:20 PM CST
- Where
- Pike County, 3 mi NNW of Perry to 0.39 mi ENE of Perry
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.820, -90.772
Thunderstorm winds caused minor roof damage to a house 3 miles north northwest of Perry. On the outskirts of Perry, the roof of a barn was destroyed, windows were blow out of a tractor and some shingles were ripped off the roof of a house.
Thunderstorm Wind, Pike
- When
- July 17, 3:25 PM CST
- Where
- Pike County, Pittsfield to 1.28 mi ENE of Pittsfield
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.600, -90.820
Several large trees were blown down around town.
Thunderstorm Wind, St. Clair
- When
- July 17, 5:15 PM CST
- Where
- St. Clair County, 0.68 mi NNW of Caseyville to 0.37 mi NE of Caseyville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.639, -90.035
Thunderstorm winds blew down numerous tree limbs around town. A couple of homes had some shingles blown off of their roofs.
Thunderstorm Wind, Monroe
- When
- July 17, 5:40 PM CST
- Where
- Monroe County, Waterloo
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.330, -90.150
Thunderstorm winds blew down several power lines along South Market Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 17 to 21, 201959 injured · 4 events
- Excessive Heat in Illinois, July 17 to 21, 20192 deaths · 2 events
- Excessive Heat in Oklahoma, July 17 to 20, 201935 injured · 17 events
- Damaging Winds in Connecticut, July 17, 20191 death · $29,000 · 61 kt wind · 6 events
- Rip Current in Florida, July 17, 20191 death · 1 event
- Tornado and Flash Flood in South Dakota, July 17, 20193 injured · $405,000 · EF1 · 27 events
- Damaging Winds in Georgia, July 17 to 18, 20191 injured · $136,000 · 60 kt wind · 10 events
- Flooding and Damaging Winds in Massachusetts, July 17, 2019$52,000 · 55 kt wind · 33 events
- Damaging Winds and Lightning Strikes in New York, July 17, 20191 injured · $53,000 · 61 kt wind · 12 events
- Excessive Heat in Iowa, July 17 to 20, 201951 events
- Damaging Winds in North Carolina, July 17, 2019$79,000 · 50 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 17, 20192 injured · $19,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843810, 849665, 849666, 849667, 849927, 849928.